Colorado, 2017

Winter Storm in Colorado, April 28 to 29, 2017

April 28 to 29, 2017 · NWS BOU · 5 events in 5 counties and zones

5 inches at Lone Tree. Heavier south occurred over the western and southern suburbs of Denver.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

In the Front Range Foothills and along the Palmer Divide, storm totals included: 25 inches near Genesee, 19 inches at Evergreen, 18 inches near Nederland, 16.5 inches near Idledale, 16 inches near Pinecliffe, 15 inches at Kittredge, 14 inches at Ken Caryl and near Roxborough State Park, 12.5 inches near Elizabeth, 12 inches in Eldorado Springs, 11 inches near Brookvale and 12 miles northwest of Golden, with 10.5 inches at Lone Tree.

Heavier south occurred over the western and southern suburbs of Denver. Storm totals included: 10 inches in Littleton, 8 inches at Centennial, 3 miles southeast of Denver and near Greenwood Village, 7 inches near Wheat Ridge, 6 inches in Arvada and Castle Pines, with 5 inches in Boulder. Across the northern part of Denver, lesser amounts of 1 to 4 inches were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 28, 2:37 PM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 28, 2:37 PM MST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
337 PM MDT Fri Apr 28 2017

.SHORT TERM...(This evening through Saturday)
Issued at 337 PM MDT Fri Apr 28 2017

Showers breaking out over northeastern Colorado this afternoon
while low clouds, lighter snow, and cold northeast winds are
moving in behind a cold front from the northeast. All of this
should be coming together over Denver during rush hour.
Temperatures should be relatively warm, and the ground is warm, so
the impact on the roads should be reduced. Expect that roads
should stay wet through rush hour, even with some decent snow
rates in some of the showers.

This area of showers is actually in between the areas of higher
level forcing over Wyoming and southern Colorado. This evening we
will see the low level cold/moisture/upslope at its best with the
instability aloft over it. The deeper lift over Wyoming will
rotate southward but weaken as it does so...leading to a period of
steady but lighter snow later tonight. There will still be pretty
good upslope though, so while the intensity should be lower,
there will be significant accumulation through the night.

Bigger questions about what happens on Saturday. Today's model
runs are similar to those we saw earlier this morning, with
perhaps a little more slowing to the eastward progress of the
system. We made a shift in that direction this morning, so we are
sticking with those adjustments at this time. This forecast has
Denver in weak QG lift with northerly low level winds, so less
snow from Denver northward, and perhaps ending early in
Greeley/Fort Collins, but a continuing steady snow south of
Denver. The real wild card is the stronger QG lift and better
moisture wrapping around the deep slow moving low that will be
moving across eastern New Mexico. Current thinking is that the
stronger lift will remain SE of Denver for two reasons: The track
of the low is far enough south, and there is not enough time for
it to wrap all the way back to Denver. QG diagnostics and 700-500
mb temperature advection suggest that the strongest lift may get
as far up as Washington and Lincoln counties late Saturday into
Saturday night. So the slower motion could prolong snow out there,
but drier air should be working into Denver in that scenario.

Of course, this is too close to comfort and there is a chance that
there could be a lull over Denver during the day Saturday and then
more later in the day. Even so, think the risk of more heavy snow
in Denver is low, but higher across our eastern plains if that
were to happen.

.LONG TERM...(Saturday night through Friday)
Issued at 337 PM MDT Fri Apr 28 2017

An upper trough axis is over the forecast area at 00Z early
Saturday evening with a closed circulation over northeast and
east central New Mexico. By 12Z Sunday morning the trough axis is
just east of the eastern Colorado boarder and the upper closed
low is over the northeastern panhandle of Texas. There is north-
northwesterly flow aloft Sunday becoming just northwesterly at 90
knots on Sunday night. Weakening northwesterly flow aloft
continues over Colorado Monday and Monday evening, becoming more
zonal early Tuesday morning. There is still pretty decent upward
vertical motion on the QG Omega fields Saturday night into Sunday
morning certainly for the eastern half of the CWA. There is weak
downward motion after that well into Monday. The low level winds
still look to be northerly upsloping Saturday evening, then the
winds become more northwesterly overnight. North-northwesterlies
are progged Sunday and Sunday evening. Downsloping west and
northwesterlies are progged the rest of Sunday night and Monday
with more normal diurnal patterns by Monday night. For moisture,
models now show it to be quite deep Saturday evening, then slowly
decreasing across the CWA from the northwest to east well into
Sunday. The far east and southeastern CWA have wrap-around
moisture from the slow moving upper low through Sunday afternoon.
Some moisture returns from the west Sunday evening and sticks
around through Monday night. The QPF fields have minor amounts of
measurable snow Saturday evening, then is decreases from west to
east through Sunday afternoon. There is not much. There is some
measurable precipitation in the mountains Sunday night and Monday.
There is very little noted after 06Z Monday night. So will keep
"chance"s going for pops Saturday evening, decreasing them only
"slight chance"s over the far east by Sunday. Will go with 30-60%s
in the mountains Sunday night into Monday evening. For
temperatures, Sunday's highs are 4-9 C warmer than Saturday's
highs. Monday's highs are similar to Sunday's. For the later days,
Tuesday through Friday, models have zonal flow early on Tuesday,
then an open upper trough moves across later Tuesday into
Wednesday morning. Northerly flow aloft is in place the rest of
Wednesday and into Thursday morning. Then an upper ridge axis gets
into Colorado and stays well into next weekend. Will need pops
for all the CWA Tuesday through Wednesday, then and Tuesday night.
it will be dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 337 PM MDT Fri Apr 28 2017

Showers and a few thunderstorms will be around KDEN in the late
afternoon, then spread across the rest of the Denver area by 00z.
By that time, precipitation will likely be all snow with MVFR
conditions giving way to IFR conditions and areas of LIFR ceilings
by 03z. Those conditions are expected to last through the night,
though the heaviest snow will likely be between 00z and 06z. For
Saturday IFR conditions in light snow is expected through 18z,
then MVFR conditions in the afternoon.

Expected snow accumulations are 4-8 inches at KDEN and KBJC with
8-12 inches at KAPA.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MDT Saturday for COZ033-034-
037.

Winter Storm Warning until 6 PM MDT Saturday for COZ035-036-041.

Winter Storm Warning from 6 PM this evening to 6 PM MDT Saturday
for COZ039-040-046-047.

Winter Weather Advisory from 6 PM this evening to 6 PM MDT
Saturday for COZ045.

&&

SHORT TERM...Gimmestad
LONG TERM...RJK
AVIATION...Gimmestad
Hazardous weather outlook, Apr 28, 11:01 AM MST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1201 PM MDT Fri Apr 28 2017

COZ030>051-291815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1201 PM MDT Fri Apr 28 2017

...AREAS OF HEAVY SNOW TONIGHT INTO SATURDAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A spring storm system bring a return of snow to much of Colorado
tonight. On the plains, rain showers and isolated thunderstorms
will develop behind a cold front this afternoon. Those showers
will change over to all snow this evening. The heaviest snow will
be from the Front Range Foothills across the southern part of the
Denver metro area and Palmer Divide. Snowfall rates of 1 to 2
inches per hour will be possible there with the heavier showers
this evening, then a steady lighter snow will continue into
Saturday morning.

The wet snow may accumulate on leafed out trees, causing broken
limbs and scattered power outages. Roads will likely become slushy
during the periods of heavier snow. The main travel impacts will
be in areas west and south of Denver overnight tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snow will continue across the forecast area on Saturday. Snow
will decrease from northwest to southeast across the forecast
area from Saturday afternoon through Sunday morning. Over the
plains snow accumulations from the storm will be 6-12 inches south
of a Boulder to Limon line, with 1-4 inch north of that line. The
foothills and the Palmer Ridge can expected 8-15 inches. The high
mountains can expect 6-12 inches east of the divide with 1-5
inches west of the divide. Skies will partially clear early
Sunday morning and low temperatures will get into the lower to
mid 20s over the plains.

Scattered Snow and rain showers with isolated thunderstorms can
be expected in the mountains Sunday through Tuesday night. The
plains will se scattered rain showers and isolated thunderstorms
Tuesday and Tuesday night. Dry condition and warmer temperatures
are expected from Wednesday onward.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports from spotters will be appreciated.

Gimmestad/Koop/Cooper

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
April 28, 5:00 PM MST to April 29, 1:27 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Storm totals included: 18 inches near Nederland, 16 inches near Pinecliffe, 12 inches in Eldorado Springs, 9.5 inches in Rollinsville, 9 inches on Horsetooth Mountain, 8.5 inches in Allenspark, with 8 inches in Bellvue.

Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
April 28, 5:00 PM MST to April 29, 3:27 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Storm totals included: 25 inches near Genesee, 19 inches at Evergreen, 16.5 inches near Idledale, 15 inches at Kittredge, 14 inches at Ken Caryl and Roxborough State Park, 11.5 inches at Aspen Park, 11 inches at Idaho Springs and 12 miles northwest of Golden, with 10.5 inches near Conifer.

Winter Storm, Elbert / C & E Douglas Counties Above 6000 Feet

When
April 28, 5:00 PM MST to April 29, 3:27 AM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Storm totals included: 12.5 inches near Elizabeth, 11 inches at Castle Pines, 10.5 inches at Lone Tree, 10 inches in Larkspur, 9.5 inches near Lone Tree, and 6 inches near Pinery.

Winter Storm, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
April 28, 5:00 PM MST to April 29, 3:27 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Storm totals included: 13 inches in Parker, 10 inches in Littleton, 8 inches in southeast Aurora, Centennial, Highlands Ranch, southeast Denver and Greenwood Village, with 7.5 inches in southwest Denver.

Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
April 28, 5:00 PM MST to April 29, 3:27 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Storm totals included: 10 inches in Lakewood, 8.5 inches in Littleton, 7 inches near Highlands Ranch, 6.5 inches in northeast Golden, 6 inches in Arvada and Wheat Ridge, with 5 inches in Boulder.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691467, 691468, 691470, 691473, 693294.